Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 74, NWS Paducah, KY

June 27, 2001Massac County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 27, 2001, 3:19 PM CDT for Massac County, Illinois. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2001, 3:19 PM CDT (20:19 UTC)
Expired
Jun 27, 2001, 3:45 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Massac County, IL

What was reported inside it

TimeReportWhereRemark
Jun 27, 3:25 PM CDTThunderstorm Wind 50 EMidway, ILTrees were down near Midway and Devers Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:23 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 27, 2:23 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT WED JUN 27 2001

CHALLENGE AGAIN THIS AFTERNOON AND EVENING WILL ONCE AGAIN BE THE
AREAL COVERAGE OF CONVECTION ASSOCIATED WITH THE UPPER LEVEL LOW.

ARC SHAPED LINE OF THUNDERSTORMS THAT FORMED ON OUTFLOW BOUNDARY OF
RW/TRW THAT DISSIPATED OVER EXTREME WRN KY/SE MO SHOULD CONTINUE TO
MAINTAIN ITSELF AS IT MOVES INTO MORE UNSTABLE AIR. TEMPS/DEWPOINTS
IN THE WAKE OF THE LINE HAVE DECREASED BUT WITH SOUTHERLY SURFACE
WINDS FEEL THAT BY LATER THIS AFTERNOON THE ATMOSPHERE SHOULD
RECOVER ENOUGH TO PRODUCE SCATTERED CONVECTION MOST ANYWHERE.

MODELS IN AGREEMENT THAT UPPER LOW TO MIGRATE SLOWLY WEST THROUGH 36
TO 48 HOURS. THE COLD POOL ASSOCIATED WITH IT WILL ALSO MOVE WEST SO
BEST CHANCE FOR ANY SEVERE ACTIVITY (MAINLY LARGE HAIL) SHOULD BE
THIS AFTERNOON AND EARLY EVENING. WITH TIME...LAYER (H7-H5) TEMPS
AND FREEZING LEVELS SLOWLY RISE THEREBY DECREASING MID LEVEL LAPSE
RATES AND INSTABILITIES. THEREFORE WILL GO WITH LOWER CHC POPS FOR
THURSDAY. WILL KEEP AN EAST-WEST ZONE SPLIT AND NOT GO ABOVE CHC
POPS.

FWC/MAV TEMPS SIMILAR SO WILL GO WITH A BLEND.

.PAH...NONE.>

PACKETT

In the hours before

Special weather statement, Jun 27, 11:57 AM CDT, 3 hours 22 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT WED JUN 27 2001

THIS OUTLOOK IS FOR THE ENTIRE QUAD STATE REGION THROUGH 6 AM
THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE REGION THIS
AFTERNOON AND EVENING...WITH A SLIGHT CHANCE THAT SOME STORMS
WILL REACH SEVERE LIMITS.

AN UPPER LEVEL LOW CENTERED OVER EXTREME WESTERN KENTUCKY WILL
MIGRATE SLOWLY WEST OVER THE NEXT 36 TO 48 HOURS. COINCIDENT WITH
THE LOW IS A COLD POCKET OF AIR ALOFT. THIS COLD POCKET OF AIR
ALOFT COMBINED WITH WARM AND MUGGY SURFACE CONDITIONS WILL INCREASE
INSTABILITY ACROSS THE QUAD STATE REGION THIS AFTERNOON. THE
COMBINATION OF THESE INGREDIENTS ALONG WITH ENERGY ROTATING AROUND
THE UPPER LOW WILL SET THE STAGE FOR SCATTERED STORMS TO RE-DEVELOP
ANYWHERE ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING
HOURS.

UPPER LEVEL WIND SHEAR IS VERY WEAK...SO DUE TO THE COLDER AIR ALOFT
PRODUCING A RELATIVELY LOW FREEZING LEVEL...THE PRIMARY THREAT
WITH STORMS THAT MIGHT REACH SEVERE LIMITS WILL BE LARGE HAIL. HIGH
PRECIPITABLE WATER VALUES AND WEAK FLOW THROUGH THE ATMOSPHERE
COULD RESULT IN LOCALLY HEAVY DOWNPOURS.

SPOTTERS SHOULD REMAIN IN AN ALERT STATUS IN CASE ACTIVATION IS
NEEDED LATER THIS AFTERNOON.

PACKETT
Special weather statement, Jun 27, 12:59 PM CDT, 2 hours 20 minutes before
ILZ075>078-081>083-085>087-089>091-094-INZ081-082-085>088-KYZ001>022-
271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1259 PM CDT WED JUN 27 2001

A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHERN
ILLINOIS...EXTREME SOUTHWEST INDIANA...AND WESTERN KENTUCKY THROUGH
MID AFTERNOON.

AT 1 PM...A LINE OF THUNDERSTORMS EXTENDED FROM JUST EAST OF MARION
ILLINOIS...SOUTHEAST TO THE KENTUCKY LAKE REGION. THIS LINE OF
STORMS WAS MOVING EAST AT 20 MPH. SOME OF THESE STORMS CONTAINED
SMALL HAIL AND TORRENTIAL DOWNPOURS.

THE LINE OF STORMS WILL MOVE NORTH AND EAST. THROUGH 3 PM...THE LINE
OF STORMS WILL APPROACH A LINE FROM MOUNT VERNON ILLINOIS...
SOUTHEAST TO HENDERSON KENTUCKY...THEN SOUTH TO HOPKINSVILLE. SMALL
HAIL AND TORRENTIAL RAIN IS LIKELY IN SOME STORMS. ISOLATED
INSTANCES OF LARGE HAIL AND GUSTY WINDS ARE ALSO POSSIBLE.

YORK
Local storm report, Jun 27, 1:50 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
150 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    FAIRDEALING               KY   .75 INCH HAIL
06/27/01   MARSHALL                       REPORTED BY LAW
                                          ENFORCEMENT

0144 PM    2 E BRIENSBURG            KY   .88 INCH HAIL
06/27/01   MARSHALL                       LOTS OF NICKEL AND DIME
                                          SIZE HAIL. REPORTED BY
                                          SPOTTERS

PS
Local storm report, Jun 27, 2:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
239 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    6 S SMITHLAND             KY   55 TO 60 MPH TSTM WIND GUST
06/27/01   LIVINGSTON                     PLUS PEA SIZE HAIL.
                                          REPORTED BY LAW ENFORCEMENT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:42 PM CDTSevere Thunderstorm WarningPAHJefferson33 min
Jun 27, 12:20 PM CDTSevere Thunderstorm WarningPAHCrittenden25 min
Jun 27, 1:04 PM CDTSevere Thunderstorm WarningPAHCalloway41 min
Jun 27, 1:27 PM CDTSevere Thunderstorm WarningPAHMarshall33 min
Jun 27, 2:11 PM CDTSevere Thunderstorm WarningPAHLivingston49 min
Jun 27, 2:23 PM CDTSevere Thunderstorm WarningPAHGraves37 min
Jun 27, 3:30 PM CDTSevere Thunderstorm WarningPAHChristian45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.